Back to contents

Side-effects

Michael Carter, Greta Hughson
Published: 11 September 2012

We take medicines to make us better or to keep us well, but all medicines can cause unwanted secondary effects. These are usually called side-effects, but you may also hear them referred to as 'adverse effects' or 'adverse drug reactions'.

Side-effects sometimes cause illness, discomfort and distress in people taking anti-HIV drugs – even in people who have an undetectable viral load and high CD4 cell count and don’t have any symptoms of HIV infection – and the possible side-effects of a drug are something that you and your doctor should take into consideration when choosing your treatment combination.

The most common side-effects are the result of your body getting used to a new drug and, after a few weeks, these side-effects usually lessen or go away completely.

It is not inevitable that you will experience side-effects from any of the medicines you take to fight HIV and your doctor can often suggest treatments to minimise the impact and other options if you do experience side-effects.

What causes side-effects

There are two main reasons for side-effects: an allergic reaction to a drug, or the direct effects of a medicine.

A small number of people have had an allergic reaction in the first few days and weeks of taking the following anti-HIV drugs:

  • abacavir (Ziagen, Kivexa, Trizivir). Before starting this drug, you will have a genetic test to see if you are at risk of having an allergic reaction. When the test says it is okay to take this drug, fewer than one in 100 people have an allergic reaction to it.
  • etravirine (Intelence). Around one in 100 people have an allergic reaction to this drug.
  • nevirapine (Viramune). Fewer than one in 50 people have an allergic reaction to this drug.
  • raltegravir (Isentress). Fewer than one in 50 people have an allergic reaction to this drug.

An allergic reaction can be very dangerous. If you are about to start one of these drugs, it is a good idea to talk to your doctor about the possible signs of an allergic reaction. You should contact your doctor immediately if you experience any symptoms suggesting that you might be having an allergic reaction to the drug.

More commonly, side-effects can be caused by the unwanted effects of a drug itself, rather than an allergic reaction. In that case, the nature of the side-effect might depend on which part of the body the drug is intended to treat, or the way in which the body processes the drug. Some medicines can make you feel generally unwell, or cause tiredness, vomiting, nausea, or diarrhoea

Side-effects are often related to the amount of drug you are taking – for some drugs, but not all, it is possible to adjust the dose you receive to help minimise the risk of side-effects.

Side-effects soon after starting treatment

Most side-effects occur after you have been taking a medicine for a week or two. Side-effects occur in the first month or so of taking a drug because your body is getting used to the drug. Over time, your body gets used to the medicine, and side-effects tend to wear off.

In this period, your doctor may suggest other medicines to control your symptoms. So, for example, if you have diarrhoea as a side-effect, then taking an anti-diarrhoea medication for a short time may be helpful.

However, there is no strict pattern, and some people develop side-effects after taking their first dose of a drug. For others, side-effects don’t develop for many months.

Daily pattern to side-effects

There can be a daily pattern to side-effects, linked to the time you take your medicines and also to the processing of the drug by your body. It might be possible to minimise the inconvenience that this causes by adjusting the time at which you take your medicines. For example, the NNRTI efavirenz (Sustiva, also in the combination pill Atripla) can cause dizziness and other psychological side-effects. Many people overcome these by taking their daily dose of the drug just before going to bed.

Medicines to control side-effects

Other medicines can be taken to help control some side-effects in both the short and the long term. These include anti-sickness and anti-diarrhoea drugs and, when needed, antidepressants or painkillers.

Talk to your doctor about any side-effects you are experiencing, for advice on how they can be managed.

Longer-term side-effects

Although the benefits of taking HIV treatment outweigh the risks, some HIV treatment has also been linked to an increased risk of bone problems, heart disease, kidney problems and liver disease developing.

After starting HIV treatment you’ll have regular blood tests to see if you’re at risk of developing any serious side-effects, and you should mention any unusual symptoms to your doctor. These tests can identify small changes in how your body is working, so that you and your doctor can decide to make changes to your treatment, or take other action, before any serious problems develop.

Some older HIV drugs, which aren't used very much in the UK, cause a collection of side-effects known as lipodystrophy, which causes changes in body shape and blood fats. Some now rarely used anti-HIV drugs have also been associated with a rare, but serious long-term side-effect called lactic acidosis.

It’s recommended that you start treatment when your CD4 cell count is around 350. Starting treatment at this level reduces the risk of HIV-related illnesses and some other serious illness as well. It also seems to reduce the risk of some serious side-effects.

Changing treatment

Your doctor can usually do something about side-effects, so it makes good sense to mention any that you’re experiencing. Don’t stop taking treatments without seeking medical advice.

If it’s known that a particular anti-HIV drug is causing side-effects, then it’s likely, particularly if you’ve never taken anti-HIV drugs before, that you will be able to change treatment to a drug that doesn’t cause the side-effects you are experiencing.

Reporting side-effects

It's important to talk to your doctor about symptoms you experience, even if you are not sure whether the drugs you are taking are the cause. It can often help to make some notes about your symptoms before your appointment. You could make a note of when the symptoms started, and any pattern you have noticed, for example.

For more information on side-effects, you may find our booklets Side-effects and Anti-HIV drugs helpful. Both are available online at www.aidsmap.com/booklets.

Contact NAM to find out more about the scientific research and information used to produce this factsheet.

This content was checked for accuracy at the time it was written. It may have been superseded by more recent developments. NAM recommends checking whether this is the most current information when making decisions that may affect your health.